Virginia, 2010

High Wind in Virginia, January 24, 2010

January 24, 2010 · NWS RNK · 1 event in 1 county or zone

As an area of strong low pressure approached from the west, southeast winds in advance of it strengthen. The influence of terrain helped to bring winds over 60 mph to the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As an area of strong low pressure approached from the west, southeast winds in advance of it strengthen. The influence of terrain helped to bring winds over 60 mph to the surface. Combined with very wet soil, these winds helped to topple some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 24, 5:42 AM EST, 49 minutes earlier.

Area forecast discussion, Jan 24, 5:42 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 AM EST SUN JAN 24 2010

.SYNOPSIS...
LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL MOVE INTO THE
GREAT LAKES TONIGHT AND WILL PUSH A STRONG COLD FRONT THROUGH THE
AREA LATE TONIGHT AND MONDAY. A SECOND LOW WILL DEVELOP OVER THE
TENNESSEE VALLEY AND MOVE ACROSS THE MID ATLANTIC REGION TONIGHT.
HIGH PRESSURE WILL RETURN TO THE REGION ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WAS OVER THE MID MISSISSIPPI VALLEY WITH THE COLD
FRONT TRAILING INTO THE GULF. A STRONG WEDGE REMAINED OVER THE
APPALACHIANS. STEERING FLOW IS SOUTHWEST AND PARALLEL TO THE
FRONT. PLUS A WAVE DEVELOPS ON THE FRONT IN THE TENNESSEE VALLEY
TONIGHT AND TRACKS THROUGH THE MID ATLANTIC REGION. ALL THIS WILL
SLOW DOWN THE EASTWARD PROGRESSION OF THE FRONT AND ASSOCIATED
RAINFALL. MODELS ARE SHOWING THE JET DYNAMICS AND HEAVIER RAIN
NOT REACHING THE WESTERN COUNTY WARNING AREA UNTIL AFTER 18Z.
HOWEVER CEILINGS ARE LOWERING ALONG AND EAST OF THE BLUE RIDGE AND
LIGHT STRATIFORM PRECIPITATION HAS DEVELOPED IN SOUTHERN VIRGINIA
AND NORTHERN NORTH CAROLINA. HIGHEST PROBABILITY OF RAIN STILL IN
THE 18Z TO 06Z TIME FRAME IN THE GRIDS.

EROSION OF THE WEDGE WILL HAVE A STRONG INFLUENCE ON THE REST OF
THE FORECAST FOR TODAY AND TONIGHT. LOCAL WRF...SREF AND OTHER
MODELS ARE SHOWING A NARROW BUT PERSISTENT WEDGE HOLDING IN UNTIL
18Z IN THE SOUTHWEST PART OF THE COUNTY WARNING AREA AND UNTIL
ALMOST 00Z IN THE FAR NORTHEAST. THIS WILL RESULT IN ONLY A SLOW
RISE IN TEMPERATURES IN THE WEDGE BUT ELSEWHERE EXPECT DEW POINTS
TO SURGE INTO THE 40S AND A SHARPER CLIMB IN TEMPERATURES. HAVE
POSITIONED THE WEDGE WITH GUIDANCE FROM THE LIFTED INDEX FORECAST
OFF THE LOCAL WRF AND THEREFORE FOLLOWED A NON DIURNAL TEMPERATURE
TREND FOR TODAY. TEMPERATURE WILL BE STEADY OF SLOWLY RISING
TONIGHT UNTIL THE COLD FRONT COMES THROUGH AFTER 06Z. NO CHANGE IS
NEEDED TO THE FLASH FLOOD WATCH AT THIS TIME.

OUTSIDE THE WEDGE ON THE WESTERN RIDGES THIS MORNING STILL
EXPECTING 850 MB WINDS IN THE 45 TO 65 KNOT RANGE. HAVE ADDED
GREENBRIER AND GRAYSON COUNTY TO THE HIGH WIND WARNING AND
EXTENDED ALL COUNTIES UNTIL 6PM WHEN THE LOW LEVEL JET HAS MOVED
FARTHER TO THE EAST. WINDS WILL INCREASE IN THE FOOTHILLS AND
PIEDMONT LATE THIS AFTERNOON AND THIS EVENING ONCE THE WEDGE
ERODES AND THE LOW LEVEL WINDS INCREASE BUT FOR NOW WILL HOLD OFF
ON ANY WIND ADVISORY FOR THE EASTERN COUNTIES.

HAVE EXPANDED AREA OF ISOLATED THUNDER..AGAIN FOLLOWING THE
INCREASE IN DEW POINTS AND THE MORE UNSTABLE AIR. MODELS HAVE A
NEARLY ZERO LIFTED INDEX IN THE CENTRAL AND SOUTHERN COUNTY
WARNING AREA FROM LATE THIS AFTERNOON THROUGH THE EVENING. HAVE
MORE CONFIDENCE IN GETTING SOME THUNDER LOOKING AT HOW FAR NORTH
THE STORMS MOVED TONIGHT IN THE MISSISSIPPI VALLEY INTO AN AIR MASS WITH
DEW POINTS IN THE 40S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
COME MONDAY MORNING...THE BULK OF THE RAIN WILL BE EXITING THE AREA
WITH A DRY SLOT ACROSS THE MOUNTAINS AND FOOTHILLS. A SOUTHWEST WIND
REMAINS OVER THE REGION DESPITE THE COLD FRONT MOVING TO THE EAST
COAST. THE COLD AIR WILL SLOWLY MOVE ACROSS THE REGION THROUGH THE
DAY MONDAY WITH MOUNTAIN TEMPERATURES REMAINING STEADY OR SLOWLY
FALL THROUGH THE AFTERNOON. EAST OF THE BLUE RIDGE SHOULD MAINTAIN
AN AFTERNOON MAXIMUM AS COLD AIR MAY NOT MIX UNTIL VERY LATE IN THE
AFTERNOON. MODERATE PRESSURE RISE AND 30-40 KT MID LEVEL FLOW WILL
BRING BREEZY/GUSTY CONDITIONS TO THE AREA. MODELS NOT LINING UP
PRESSURE RISES...COLD AIR ADVECTION AND LOW LEVEL JET ON MONDAY.
THEREFORE DO NOT THINK WINDS WILL MAKE IT TO ADVISORY LEVELS. THE
WINDS WILL INCREASE SOME MONDAY NIGHT AS A SLIGHTLY STRONGER WEST
WIND DEVELOPS. HIGHER ELEVATIONS MONDAY NIGHT COULD REACH LOW-END
ADVISORY FOR GUSTS. TUESDAY AFTERNOON...A SHORT WAVE SWINGS ACROSS
THE CAROLINAS AND WILL PRODUCE A STRONGER LOW LEVEL JET. HEADLINES ARE
POSSIBLE FOR MOUNTAIN COUNTIES ALONG THE BLUE RIDGE WITH GUSTS
APPROACH 50 MPH.

THE CHANCES FOR PRECIPITATION WILL DECLINE MONDAY FOR AREAS EAST OF
THE BLUE RIDGE AND WILL LIKELY STAY DRY THROUGH THE FORECAST PERIOD.
A SERIES OF SHORT WAVES TRACKING ACROSS THE REGION MONDAY AND
TUESDAY WILL BRING MOUNTAINS SNOW SHOWERS...POSSIBLE FLURRIES TO THE
FOOTHILLS AND THE ROANOKE VALLEY. THE BULK OF THE SNOW WILL BE
CONFIDED TO THE EXTREME WESTERN SLOPES OF SE WV...SW VA...AND NW NC.
THERE IS NO GREAT LAKES CONNECTION WITH THIS EVENT BUT ENOUGH
MOISTURE TO PRODUCE 1 TO 4 INCHES OF SNOW ON THE WESTERN SLOPES AND
HIGHER ELEVATIONS. HIGH PRESSURE BUILDS IN WEDNESDAY MORNING TO END
SNOW SHOWERS.

85H TEMPERATURES WILL BE AT THERE WARMEST MONDAY MORNING...THEN
CONTINUE TO FALL THROUGH TUESDAY NIGHT. I HAVE LOWERED TEMPERATURES
ON TUESDAY ACROSS THE AREA. BOTH THE NAM AND GFS KEEPING THE COLD
AIR COMING IN TO HAVE MOUNTAINS TEMPERATURES LOWERING THROUGH THE
PERIOD. DIURNAL TEMPERATURES ACROSS THE WEST LIKELY TO BE UNDER 5F
MONDAY NIGHT INTO TUESDAY. EAST OF THE BLUE RIDGE...DOWNSLOPING AND
MORE SUNSHINE WILL AID IN THEIR WARMING. A DIURNAL SWING OF 10-15F
IS POSSIBLE. SEVERAL MODELS PUTTING 85H TEMPERATURES ON TUESDAY
AROUND -10C. CONSIDERING THE TIME OF YEAR...HAVE LOWERED
TEMPERATURES UNDER THE COLDEST GUIDANCE (MAV) AND IN LINE WITH LOCAL
MOS PRODUCT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AN UPPER LEVEL TROUGH WILL REMAIN ALONG THE EAST COAST THROUGH THE
END OF THE MONTH. A COLD FRONT WILL CONTINUE TO MARCH SOUTHEAST
INTO THE ATLANTIC OCEAN. BOTH THE GFS/ECMWF INDICATED THAT ANY
UPSLOPE SNOW SHOWERS TAPER OFF EARLY WEDNESDAY AS MOISTURE LIFTS TO
THE NORTH AND HIGH PRESSURE BUILD NORTHEAST OUT OF TENNESSEE. HIGH
PRESSURE WILL CONTROL OUR WEATHER WEDNESDAY NIGHT INTO THURSDAY.
MEDIUM RANGE MODEL SOLUTION START TO DIVERGE FOR THE END OF THE WEEK
WITH TIMING OF SOUTHERN STREAM SYSTEM. MODEL TRENDS SEEM TO BE
HEDGING TOWARD A SLOWER AND STRONGER SOUTHERN SYSTEM LATER THIS WEEK
WHICH IS SIMILAR TO THE ECMWF/CANADIAN. DEPENDING ON THE EXACT TRACK
OF THE LOW CENTER FROM THE GULF...ANOTHER WINTER STORM MAY BE
POSSIBLE FOR THE WEEKEND. THERE IS PLENTY OF TIME TO WORK OUT ALL
THE DETAILS AS THE STORM APPROACH.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
SEE EQUIPMENT SECTION ABOUT CEILOMETER MALFUNCTIONS AT LYH AND BLF.

LOW CIGS HAVE SCATTERED OUT EXCEPT RIGHT ALONG THE SOUTHERN BLUE
RIDGE WHERE MVFR CIGS REMAIN...BUT OUTSIDE OF THE TAF SITES ATTM. THE
WEDGE WILL AGAIN STRENGTHEN OVERNIGHT AS LOW PRESSURE WORKS INTO
THE MID MISS VALLEY. SE FLOW ALOFT WILL INCREASE POSSIBLY BRINGING
LIGHT RAIN AND DRIZZLE TO ROA/LYH/DAN AREA TOWARD DAYBREAK...WITH
LOWER CIGS AND VSBYS IN SPOTS. STEADIER SHOWERS WILL MOVE INTO
ROA/LYH/DAN AFTER 15-17Z...AND LOOKING AT THE WEDGE...THINK
IFR/LIFR POSSIBLE INTO SUNDAY NIGHT BEFORE THE COLD FRONT PASSES
THROUGH. LOOKS LIKE THE HEAVIEST RAINFALL WILL OCCUR OVER THE
WESTERN SITES BETWEEN 18-00Z SUNDAY AND FROM MID AFTERNOON THRU
MID EVENING IN THE EAST.

THE WEDGE IN THE LOW LEVELS COMBINED WITH A STRONG JET ABOVE IN
INVERSION WILL CREATE LOW LVL WIND SHEAR ISSUES AT ALL TAF SITES
TONIGHT-SUN. STRONGER SE SURFACE WINDS ARE LIKELY AT KBLF AHEAD OF
THE FRONT INTO SUNDAY AFTERNOON.

MVFR TO OCCASIONAL IFR CONDITIONS ARE EXPECTED ALONG AND WEST OF
THE BLUE RIDGE EARLY NEXT WEEK...WITH UPSLOPE SNOW SHOWERS POSSIBLE BY
LATER MONDAY INTO TUESDAY AT KLWB AND KBLF. HIGH PRESSURE SHOULD
BRING A RETURN OF VFR TO ALL LOCATIONS WED INTO THU.

&&

.HYDROLOGY...
1 TO AS MUCH AS 3 INCHES OF RAIN...SOME IN A PERIOD OF LESS THAN
12 HOURS WILL CREATE FLASH FLOOD POTENTIAL OVER MUCH OF THE AREA
INTO TONIGHT. THERE WILL ALSO BE A GOOD POTENTIAL FOR
MAIN STEM RIVER FLOODING TONIGHT INTO EARLY NEXT WEEK AS RUNOFF
SWELLS THE RIVERS. SOME RIVERS COULD SEE MODERATE FLOODING IF
RAINFALL AMOUNTS EXCEED 2 INCHES IN THE BASIN.

ALSO...THE FLASH FLOOD WATCH FOR THE BUCK DAM AREA AND POINTS
DOWNSTREAM WILL REMAIN AS IS THROUGH 600 PM MONDAY
ICE BUILDUP AT THE BUCK DAM ON THE NEW RIVER IN CARROLL COUNTY
HAS BROKEN OUT SEVERAL OF THE WOODEN FLASH BOARDS THAT ARE USED TO
CONTROL EMERGENCY RELEASES OF WATER FROM THE DAM. UNTIL THESE
FLASH BOARDS ARE REPLACED...THERE IS NO WAY TO FULLY REGULATE THE
AMOUNT OF INFLOW AND OUTFLOW FROM THE DAM.

RESIDUAL ICE PUSHING UP AGAINST REMAINING FLASH BOARDS MAY RESULT
IN ADDITIONAL FLASH BOARD FAILURES...WHICH WOULD FURTHER INCREASE
DISCHARGE DOWNSTREAM FROM THE DAM...CAUSING SIGNIFICANT ADDITIONAL
RISES ALONG THE NEW RIVER DOWNSTREAM FROM THE DAM TO CLAYTOR LAKE.

&&

.EQUIPMENT...
MALFUNCTION OF THE NEW CEILOMETERS AT ROA...LYH...AND BLF HAS BEEN
REPORTED BY NATIONAL WEATHER SERVICE EASTERN REGION. THE CEILING
HEIGHT AT ROA IS BEING CORRECTED BY THE ON SITE OBSERVER. THE
CEILING AT BLF WILL NOT BE REPORTED OVERNIGHT. THE CEILING AT LYH
MAY NOT BE REPRESENTATIVE DURING THE OVERNIGHT HOURS WHEN THE
CONTROL TOWER IS CLOSED.

ALSO...NOT GETTING ANY DATA AT THE DANVILLE RIVER GAGE SINCE EARLY
FRIDAY MORNING. USGS IS AWARE OF THIS...BUT AT THE MOMENT PLANS
ARE NOT FOR A FIX TO IT UNTIL MONDAY OR TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>011-014-
     015-017>020-022>024-032>035-043>047-058-059.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ010-012.
     FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ012-013-016.
     HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR VAZ007-009-
     015.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NCZ001-018.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ043.
     HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR WVZ042-045.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH/WP
HYDROLOGY...JH
EQUIPMENT...AMS/WP
Hazardous weather outlook, Jan 24, 5:21 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 AM EST SUN JAN 24 2010

VAZ012-251100-
WYTHE-
521 AM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-018-VAZ010-WVZ043-251100-
ASHE-WATAUGA-BLAND-SUMMERS-
521 AM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW ACCUMULATIONS ARE EXPECTED ON WESTERN SLOPES MONDAY
NIGHT INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-015-WVZ042-045-251100-
TAZEWELL-SMYTH-GRAYSON-MERCER-GREENBRIER-
521 AM EST SUN JAN 24 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW ACCUMULATIONS ARE EXPECTED ON WESTERN SLOPES MONDAY
NIGHT INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ013-016-251100-
PULASKI-CARROLL-
521 AM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-018>020-WVZ044-251100-
GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-
521 AM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ002>006-019-020-VAZ014-017-022>024-032>035-043>047-058-059-251100-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
521 AM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tazewell

When
January 24, 6:31 AM EST to 11:30 AM EST
Where
Tazewell forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Damaging winds of 64 mph downed a tree on Wardell Road near the Southwest Virginia Community College, four miles south-southwest of Claypool Hill, VA. Another tree was blown down in Mud Fork, VA at the intersection of Mud Fork Road and Tiptop Road. Damage estimates are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212396.